Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 313, NWS Sioux Falls, SD

August 17, 2001Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2001, 9:03 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 9:03 PM CDT (02:03 UTC)
Expired
Aug 17, 2001, 9:30 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, MN, Lyon County, MN

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:20 PM CDTHail 1Ivanhoe, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KFSD 180204
SVRFSD
MNC081-083-180230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 930 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF MINNEOTA TO
  6 MILES NORTHWEST OF HENDRICKS...OR FROM 17 MILES NORTH OF MARSHALL
  TO 23 MILES NORTHEAST OF BROOKINGS...MOVING SOUTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TAUNTON AROUND 910 PM CDT
  HENDRICKS AROUND 915 PM CDT
  MINNEOTA AROUND 920 PM CDT
  GHENT...MARSHALL...IVANHOE AROUND 925 PM CDT
  ARCO AROUND 930 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4479 9573 4466 9645 4427 9645 4435 9572

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:00 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 17, 9:00 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT FRI AUG 17 2001

WITH EVE SVR WX AND ANOTHER ROUND OF TSTMS ENTERING SW MN...NO LONG
AFD THIS EVENING. CANCELLED SVR TSTM WATCH FOR NW IA AND SUX
TRI-STATE AREA. WILL NEED TO EXPIRE OR EXTEND WATCH IN SW MN TOWARD
10 PM.

.FSD...NONE

In the hours before

Local storm report, Aug 17, 8:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    5 SW ROCK RAPIDS          IA   .75 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0433 PM    3 ENE ROCK VLY            IA   1 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0440 PM    DOON                      IA   1 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0505 PM    5 N SIOUX CENTER          IA   .75 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0529 PM    4 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          POWER LINES DOWN

0534 PM    3 SE REMSEN               IA   TORNADO
08/17/01   PLYMOUTH

0535 PM    2 S SIOUX CENTER          IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0536 PM    7 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0537 PM    4 NNE REMSEN              IA   1 INCH HAIL
08/17/01   PLYMOUTH

0538 PM    5 WSW ORANGE CITY         IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          MACHINE SHED BLOWN OVER.

0550 PM    2 S MC COOK LAKE          SD   TORNADO
08/17/01   UNION                          REPORTED BY HAM RADIO
                                          OPERATOR.

0550 PM    JACKSON                   NE   TORNADO
08/17/01   DAKOTA                         *** 3 INJ ***
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  3 BLOCK
                                          AREA HEAVILY DAMAGED
                                          WITH INJURIES REPORTED.
                                          EXACT NUMBER OF
                                          INJURIES UNKNOWN AT
                                          TIME OF REPORT.

0551 PM    1 W (SUX)SIOUX CITY ARPT  IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0551 PM    JEFFERSON                 SD   TORNADO
08/17/01   UNION                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0555 PM    2 W SALIX                 IA   TORNADO
08/17/01   WOODBURY                       NEAR PORT NEAL

0600 PM    6 NW QUIMBY               IA   TORNADO
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0618 PM    REMSEN                    IA   .88 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0619 PM    1 N REMSEN                IA   1.25 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    REMSEN                    IA   1.75 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0638 PM    1 N KINGSLEY              IA   FUNNEL CLOUD
08/17/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0641 PM    1 N PIERSON               IA   FUNNEL CLOUD
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0650 PM    CHEROKEE                  IA   1.75 INCH HAIL
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0653 PM    PIERSON                   IA   .75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY HAM RADIO
                                          OPERATOR.  GUST UP TO
                                          50 MPH ALSO REPORTED.

0706 PM    CORRECTIONVILLE           IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0708 PM    1 E CORRECTIONVILLE       IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0712 PM    10 NW HOLSTEIN            IA   1 INCH HAIL
08/17/01   IDA                            REPORTED BY STORM
                                          SPOTTER.

0725 PM    5 N DANBURY               IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    6 SSW IDA GROVE           IA   .75 INCH HAIL
08/17/01   IDA

0735 PM    5 S BATTLE CREEK          IA   .88 INCH HAIL
08/17/01   IDA
Local storm report, Aug 17, 8:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    5 SW ROCK RAPIDS          IA   .75 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0433 PM    3 ENE ROCK VLY            IA   1 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0440 PM    DOON                      IA   1 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0505 PM    5 N SIOUX CENTER          IA   .75 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0529 PM    4 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          POWER LINES DOWN

0534 PM    3 SE REMSEN               IA   TORNADO
08/17/01   PLYMOUTH

0535 PM    2 S SIOUX CENTER          IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0536 PM    7 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0537 PM    4 NNE REMSEN              IA   1 INCH HAIL
08/17/01   PLYMOUTH

0538 PM    5 WSW ORANGE CITY         IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          MACHINE SHED BLOWN OVER.

0550 PM    2 S MC COOK LAKE          SD   TORNADO
08/17/01   UNION                          REPORTED BY HAM RADIO
                                          OPERATOR.

0550 PM    JACKSON                   NE   TORNADO
08/17/01   DAKOTA                         *** 3 INJ ***
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  3 BLOCK
                                          AREA HEAVILY DAMAGED
                                          WITH INJURIES REPORTED.
                                          EXACT NUMBER OF
                                          INJURIES UNKNOWN AT
                                          TIME OF REPORT.

0551 PM    1 W (SUX)SIOUX CITY ARPT  IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0551 PM    JEFFERSON                 SD   TORNADO
08/17/01   UNION                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0555 PM    2 W SALIX                 IA   TORNADO
08/17/01   WOODBURY                       NEAR PORT NEAL

0600 PM    6 NW QUIMBY               IA   TORNADO
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0618 PM    REMSEN                    IA   .88 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0619 PM    1 N REMSEN                IA   1.25 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    REMSEN                    IA   1.75 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0638 PM    1 N KINGSLEY              IA   FUNNEL CLOUD
08/17/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0641 PM    1 N PIERSON               IA   FUNNEL CLOUD
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0650 PM    CHEROKEE                  IA   1.75 INCH HAIL
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0653 PM    PIERSON                   IA   .75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY HAM RADIO
                                          OPERATOR.  GUST UP TO
                                          50 MPH ALSO REPORTED.

0706 PM    CORRECTIONVILLE           IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0708 PM    1 E CORRECTIONVILLE       IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0712 PM    10 NW HOLSTEIN            IA   1 INCH HAIL
08/17/01   IDA                            REPORTED BY STORM
                                          SPOTTER.

0725 PM    5 N DANBURY               IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    6 SSW IDA GROVE           IA   .75 INCH HAIL
08/17/01   IDA

0735 PM    5 S BATTLE CREEK          IA   .88 INCH HAIL
08/17/01   IDA
Special weather statement, Aug 17, 8:32 PM CDT, 31 minutes before
IAZ002-003-013-014-020>022-031-032-NEZ013-014-SDZ070-071-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT FRI AUG 17 2001

...SEVERE THUNDERSTORM WATCH NUMBER 675 CANCELLED FOR
NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND
EXTREME NORTHEAST NEBRASKA....

SEVERE THUNDERSTORM WATCH NUMBER 675 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN EXTREME SOUTHEAST SOUTH DAKOTA...
CLAY AND UNION COUNTIES.

IN EXTREME NORTHEAST NEBRASKA...
DIXON AND DAKOTA COUNTIES.

IN NORTHWEST IOWA...
OSCEOLA...DICKINSON...OBRIEN...CLAY...PLYMOUTH...CHEROKEE...
BUENA VISTA...WOODBURY...AND IDA COUNTIES.
Local storm report, Aug 17, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    1 N DANBURY               IA   1 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 9:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    5 SW ROCK RAPIDS          IA   .75 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0433 PM    3 ENE ROCK VLY            IA   1 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0440 PM    DOON                      IA   1 INCH HAIL
08/17/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0505 PM    5 N SIOUX CENTER          IA   .75 INCH HAIL
08/17/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0529 PM    4 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          POWER LINES DOWN

0534 PM    3 SE REMSEN               IA   TORNADO
08/17/01   PLYMOUTH

0535 PM    2 S SIOUX CENTER          IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0536 PM    7 W ORANGE CITY           IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0537 PM    4 NNE REMSEN              IA   1 INCH HAIL
08/17/01   PLYMOUTH

0538 PM    5 WSW ORANGE CITY         IA   TORNADO
08/17/01   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          MACHINE SHED BLOWN OVER.

0550 PM    2 S MC COOK LAKE          SD   TORNADO
08/17/01   UNION                          REPORTED BY HAM RADIO
                                          OPERATOR.

0550 PM    JACKSON                   NE   TORNADO
08/17/01   DAKOTA                         *** 3 INJ ***
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  3 BLOCK
                                          AREA HEAVILY DAMAGED
                                          WITH INJURIES REPORTED.
                                          EXACT NUMBER OF
                                          INJURIES UNKNOWN AT
                                          TIME OF REPORT.

0551 PM    1 W (SUX)SIOUX CITY ARPT  IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0551 PM    JEFFERSON                 SD   TORNADO
08/17/01   UNION                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0555 PM    2 W SALIX                 IA   TORNADO
08/17/01   WOODBURY                       NEAR PORT NEAL

0600 PM    6 NW QUIMBY               IA   TORNADO
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0618 PM    REMSEN                    IA   .88 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0619 PM    1 N REMSEN                IA   1.25 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    REMSEN                    IA   1.75 INCH HAIL
08/17/01   PLYMOUTH                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0638 PM    1 N KINGSLEY              IA   FUNNEL CLOUD
08/17/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0641 PM    1 N PIERSON               IA   FUNNEL CLOUD
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0650 PM    CHEROKEE                  IA   1.75 INCH HAIL
08/17/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0653 PM    PIERSON                   IA   .75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY HAM RADIO
                                          OPERATOR.  GUST UP TO
                                          50 MPH ALSO REPORTED.

0706 PM    CORRECTIONVILLE           IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0708 PM    1 E CORRECTIONVILLE       IA   1.75 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0712 PM    10 NW HOLSTEIN            IA   1 INCH HAIL
08/17/01   IDA                            REPORTED BY STORM
                                          SPOTTER.

0725 PM    5 N DANBURY               IA   TORNADO
08/17/01   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    6 SSW IDA GROVE           IA   .75 INCH HAIL
08/17/01   IDA

0730 PM    1 N DANBURY               IA   1 INCH HAIL
08/17/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0735 PM    5 S BATTLE CREEK          IA   .88 INCH HAIL
08/17/01   IDA

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.